Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 1999, 3:49 PM CST for Greenwood County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 2, 1999, 3:49 PM CST (21:49 UTC)
- Expired
- Apr 2, 1999, 4:30 PM CST
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Greenwood County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 3:54 PM CST | Hail 0.75 | Eureka, KS | |
| Apr 2, 4:06 PM CST | Thunderstorm Wind 70 | Climax, KS | Roof blown off house. Numerous tree limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 761 m²/s²
- 0-3 km storm-relative helicity
- 762 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:25 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 2, 2:25 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 225 PM CST FRI APR 2 1999 THE MAIN FOCUS WILL BE ON SEVERE WX POTENTIAL OVER S-CNTRL AND SERN KS TONIGHT INTO SATURDAY. FROM THE 12Z MODELS...PREFER THE ETA SOLN FOR THIS FCST. ETA HAD THE BEST HANDLE ON THE SFC COLD FRONT FROM YESTERDAY/S RUNS ALTHOUGH IT WAS NOT QUITE FAR ENOUGH SE WITH THE FRONT. 12Z/02 ETA ALSO CAUGHT SFC WAVE THAT MOVED NE ACROSS S-CNTRL KS THIS MORNING HELPING TO PUSH FRONT S THRU SWRN/S-CNTRL KS. ALSO, LIKE THE WAY THE ETA PORTRAYS SECONDARY SFC CYCLOGENESIS OVER THE TX PNHNDL THIS EVENING IN RESPONSE TO UPPER TROUGH MOVING NEWD ACROSS AZ/NM/CO. 18Z SFC MAP INDICATED FRONT HAD STALLED FROM NEAR EMP TO NEAR WLD...TO CSM...TO SOUTH OF AMA. ALTHOUGH CONVECTION MAY FORM ALONG STALLED FRONT OVER S-CNTRL AND SERN KS LATE THIS PM...BETTER CHANCE FOR SVR WILL BE LATER THIS EVENING AND OVERNIGHT AS DIRECTIONAL AND SPEED SHEAR INCREASE IN RESPONSE TO STRONG MID-UPPER JET MOVING NEWD ACROSS THE HIGH PLAINS...AND SLIGHTLY BACKING BNDRY LYR FLOW IN RESPONSE TO SFC LOW DEVELOPMENT IN THE TX PNHNDL. MOST EXPLOSIVE CONVECTIVE DEVELOPMENT LIKELY NEAR TRIPLE PT OVER ERN TX PNHNDL/WRN OK LATE THIS PM/EARLY THIS EVENING WHERE STRONG SFC HTG IS OCCURRING AND SFC BASED CAPES RANGE FROM 2500-4000 J/KG. THETA-E RIDGE BULLSEYE IS ALSO POSITIONED OVER WRN OK THIS EVENING. SUSPECT MID LVL COOLING/STRONG SYNOPTIC SCALE UVVS ASSOCIATED WITH STRONG SHORTWAVE MOVG THRU NM WILL HELP ALLEVIATE CAP BY EARLY EVENING IN THIS REGION. CONCUR WITH DAY 1 THAT BEST AREA FOR SUPERCELLS AND/OR TORNADOES WILL BE IN MODERATE RISK AREA OVER WRN OK. CANNOT RULE OUT MESOCYCLONE DEVELOPMENT OVER S-CNTRL KS BASED ON SHEAR PROFILES, BUT ACTIVITY SHOULD DEVELOP MAINLY INTO LINEAR SQUALL LINE TYPE CONVECTION LATER IN THE EVENING HOURS AS THE 850 FLOW BEGINS VEERING. THIS LINEAR CONVECTION WOULD IMPACT S-CNTRL AND SERN KS OVERNIGHT. WILL RETAIN MENTION OF SVR TONIGHT FOR S-CNTRL AND SERN KS ZONES. SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL ESPECIALLY IN SERN KS TONIGHT INTO SAT AM AS UPPER LVL FLOW BECOMES PARALLEL TO FRONTAL BOUNDARY INCREASING POTENTIAL FOR TRAINING ECHOES. THIS WAS MENTIONED IN PREVIOUS AFD. WILL FCST DRYING LATE SATURDAY THROUGH SUNDAY AS NEXT STRONG UPPER SHORT WAVE TROUGH/CLOSED LOW DIGS FAR INTO SWRN U.S. THIS SYSTEM LOOKS STRONG ENOUGH AND FASTER THAN EARLIER ANTICIPATED AND WILL MOVE CHANCE OF SHOWERS INTO MONDAY FCST. PRELIMINARY WITH CCF NUMBERS TO FOLLOW. COORD WITH SPC. CARUSO
In the hours before
Special weather statement, Apr 2, 12:12 PM CST, 3 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1212 PM CST FRI APR 2 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: COWLEY HARVEY MARION MCPHERSON SUMNER CHASE BUTLER SEDGWICK AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE. TEMPERATURES AHEAD OF THE FRONT WILL BE IN THE LOWER 70S. AN UPPER LEVEL AREA OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS ...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO MARION. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME DAMAGING WINDS ARE ALSO POSSIBLE. THE THREAT IN SOUTHEAST KANSAS IS NOT EXPECTED UNTIL LATER TONIGHT. HOWERTON
Special weather statement, Apr 2, 12:12 PM CST, 3 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1212 PM CST FRI APR 2 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: COWLEY HARVEY MARION MCPHERSON SUMNER CHASE BUTLER SEDGWICK AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE. TEMPERATURES AHEAD OF THE FRONT WILL BE IN THE LOWER 70S. AN UPPER LEVEL AREA OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS ...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO MARION. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME DAMAGING WINDS ARE ALSO POSSIBLE. THE THREAT IN SOUTHEAST KANSAS IS NOT EXPECTED UNTIL LATER TONIGHT. HOWERTON
Special weather statement, Apr 2, 12:21 PM CST, 3 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1221 PM CST FRI APR 2 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: COWLEY HARVEY MARION MCPHERSON SUMNER CHASE BUTLER SEDGWICK AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE. TEMPERATURES AHEAD OF THE FRONT WILL BE IN THE LOWER 70S. AN UPPER LEVEL AREA OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS ...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO MARION. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME DAMAGING WINDS ARE ALSO POSSIBLE. THE THREAT IN SOUTHEAST KANSAS IS NOT EXPECTED UNTIL LATER TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS...MAINLY EAST OF I-35. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT IN SOUTHEAST KANSAS. HOWERTON
Special weather statement, Apr 2, 12:21 PM CST, 3 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1221 PM CST FRI APR 2 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: COWLEY HARVEY MARION MCPHERSON SUMNER CHASE BUTLER SEDGWICK AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A SLOW MOVING COLD FRONT WILL BECOME NEARLY STATIONARY THIS AFTERNOON ALONG AN ELDORADO TO WELLINGTON LINE. TEMPERATURES AHEAD OF THE FRONT WILL BE IN THE LOWER 70S. AN UPPER LEVEL AREA OF LOW PRESSURE IS FORECAST TO MOVE ACROSS THE REGION TONIGHT. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN SOUTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM ANTHONY TO WICHITA TO ELDORADO. THE BEST CHANCE OF THUNDERSTORMS ...INCLUDING SEVERE THUNDERSTORMS...WILL OCCUR EARLY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM HUTCHINSON TO MARION. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH SOME DAMAGING WINDS ARE ALSO POSSIBLE. THE THREAT IN SOUTHEAST KANSAS IS NOT EXPECTED UNTIL LATER TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS...MAINLY EAST OF I-35. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT IN SOUTHEAST KANSAS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:25 PM CST | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Apr 2, 4:35 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| Apr 2, 4:42 PM CST | Severe Thunderstorm Warning | ICT | Chase | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.